kRecently, I made a pretty huge decision for my health. After being on The Pill pretty much uninterrupted for nearly 12 years, I decided to finally go off it. I did so for a number of reasons — mainly because I was concerned about some of the potential health side effects. But I also realised that since I’d been it from the age of 13, I didn’t even really know what my own personality was like without fake hormones flooding through my body! For as long as I can remember, I’ve been a sensitive softie who cries at the drop of a hat. But was it just The Pill that made me that way?
For a while, I’d been keen to find out — but was too scared to go off The Pill. You see, I originally went on it for what I thought of at the time as ‘bad acne.’ Looking back, it wasn’t cystic acne or even really whiteheads — it was more just bumpy congestion under the skin. Either way, it cleared up almost much as soon as I went on The Pill. I’ve barely had a pimple since!
However, I’d heard many horror stories from people who, like me, went on The Pill for their ‘bad acne.’ When they eventually went off, their hormones went nuts and their skin rebelled — leaving them with severe cystic acne that took months or even years to clear! As vain as it is, I was terrified of this happening to me — especially because it seemed to be the rule not the exception that it would. Still, I needed to be brave and give my body the chance to do its thing without The Pill.
So, I did a bunch of research and about a month before going off it, started taking precautions to keep my skin under control. Now, I’ve been off The Pill for a couple of months and so far, I’ve only had the odd whitehead on my chin. No cysts in sight! Here are 5 things I did to stop my skin from freaking out.
When acne appears, many people try to attack it with every cream, lotion or pill they can get their hands on. However, it’s more important to address the underlying cause of the issue — and in most cases with cystic acne, that’s a hormonal imbalance. So, about a month before I went off The Pill, I started taking Zilch Acne. It’s a natural skin supplement from renowned Doctor of Chinese Medicine and Cosmetic Acupuncturist, Dr Vivian Tam. A strong blend of 17 herbs, Zilch restores skin harmony by reducing inflammation, removing heat and toxicity, detoxifying the skin and promoting blood circulation for healing. Vivian has used it in her clinic to successfully treat cystic acne, hormonal acne, whiteheads and acne from coming off The Pill. I’m convinced it’s played a huge role in keeping my skin in check!
At Sporteluxe, we have the lovely privilege of trying out lots of different skincare brands. As exciting it is when new parcels arrive on our desks, it means that I tend to mix and match my skincare a lot and don’t really have a set routine. One day, I’ll wash my face with a natural cleanser — the next, I’ll use a higher-end scrub.
But now that my hormones are no longer being supressed, I had to strip it right back. Unfortunately, this means no more fruity-scented products! I take my makeup off with Cetaphil’s Gentle Skin Cleansing Cloths. Twice a day, I wash my face with the Cetaphil Dermacontrol Oil-Control Foam Wash (it’s non-comedogenic, which is very important!) Then, I use a face oil (more on that next) and Skin B5’s Acne Treatment Acne Control Moisturiser. I did notice I was getting congestion bumps under the skin, so I started using Trilogy’s Gentle Exfoliant twice a week— which did the trick! In terms of makeup, I stick to natural brands like Jane Iredale or Bare Minerals. I only wear tinted moisturiser (no heavy foundation) and go barefaced whenever possible to let my skin breathe.
My skin has been slightly oilier since I went off The Pill — not to mention my hair, but that’s another story! So, like many people, I was slightly nervous about putting more oil on it. However, I’ve been using a custom-made Jojoba oil from The Buff (created by Sporteluxe’s Jasmine Garnsworthy) every night and it’s been an absolute godsend. You can find out more about its benefits here, but basically it’s anti-bacterial (so it stops pimples from developing or spreading), non-comodogenic and regulates the skin’s oil production. There’s been a few times when I’ve felt like I might be getting a cyst under the skin. After slathering the oil on it, I’d wake up to find it had been drastically reduced overnight. Oh, and it also makes my skin super smooth and glowy. It really is a miracle worker!
Before I went off The Pill, I never really felt the need to take supplements. Now, I feel like an elderly person, taking my fistful of vitamins every day without fail — I even took them away on holiday! However, I really do feel like they’ve made a difference. Each day, I take a high quality probiotic — as when your gut health is out of whack, it can cause inflammation of the skin. I also take zinc (which assists with the regulation of skin cells) and magnesium (to encourage healthy skin tissue growth.) You may also want to consider vitamin B5 and a silica supplement.
Most of the time, I follow a ketogenic (high-fat, low-carb) diet. While this way of eating isn’t for everyone, I feel that it’s helped my skin. High-carb foods like bread and sugar can be inflammatory, triggering acne in some people. At the same time, I’ve been loading up on good fats like avocado and olive oil, which are known to help with maintaining healthy skin. However, you may want to avoid going overboard on meat or dairy when going off The Pill — as these are known to contribute to acne.
Some other important things to do when coming off The Pill are to avoid touching your face (or popping pimples!) and drink plenty of water. Many people also swear by eating or drinking turmeric daily, thanks to its anti-inflammatory properties.
It’s hard to say exactly which of these things has stopped my skin from breaking out — probably a combination of all! But everyone is different and what works for me, may not necessarily work for you. It’s a good idea to consult your GP, naturopath or dermatologist before coming off The Pill so that you can come up with a plan of action.